Eye Medication Mix-Ups
Have you ever been confused and picked up something else when you intended to grab your eye drops? You aren’t alone! Unfortunately, eye drop bottles look very much like bottles for ear drops, super glue and fingernail glue, and it’s common for people to confuse them.
Accidently putting ear drops into your eye can cause burning and stinging along with swelling and blurry vision. If you drop glue into your eye, you are going to be dealing with a much more serious situation. Click here to read an article at the American Academy of Ophthalmology which describes both of these accidents and explains how others have resolved it. In either case, please call your eye doctor immediately!
The article also shares the following ways to avoid eye-drop mix-ups:
- Keep them apart. Do not store eye drops with any other drop bottles (like ear drops, superglue, or your pet’s medication drops).
- Keep them in their boxes. Leave your eye drops and ear drops in their original boxes. There are often pictures of an ear or eye on the boxes, but not on the bottles.
- Know your eyedrop names and cap colors. Learn the name and cap color of your medications so you take them correctly. If you can’t see your eyedrop bottles clearly enough to tell them apart, tell your doctor.
- Check your medicine—out loud. Read the dropper label out loud to help avoid mistakes.
- Take eye and ear drops at different times. This can help reduce the risk of mixing them up as you put them in your eyes/ears.
- Throw away leftover drops. Get rid of any leftover drops once you are through using them. The fewer the bottles, the fewer to get mixed up.
Please click through to read the full article, and scroll down after reading to see related articles by the eye doctors at AAO.org.